Pore-Size Distributions and Tortuosity in Heterogeneous Porous Media

Latour, L. L., Kleinberg, R. L., Mitra, P. P., Sotak, C. H. (1995) Pore-Size Distributions and Tortuosity in Heterogeneous Porous Media. Journal of Magnetic Resonance, Series A, 112 (1). pp. 83-91. ISSN 10641858 (ISSN)

URL: http://www.sciencedirect.com/science/article/pii/S...
DOI: 10.1006/jmra.1995.1012


The diffusion coefficient, measured at long observation times by pulsed-held-gradient NMR, can in principle be used to estimate the tortuosity of a porous medium. This method is useful for glass-sphere packs, but we find that it does not generally work for porous sedimentary rock. Natural sedimentary rocks are characterized by complex microgeometries and broad distributions of pore sizes, which cannot be adequately sampled by diffusing molecules in experimentally accessible observation times. The time-dependent diffusion coefficient D(t) can be distinctly irregular for rocks with very large pores. In heterogeneous porous media, determination of pore-size distribution by relaxation-time measurements and tortuosity by PFG diffusion measurements are mutually exclusive. © 1995 Academic Press. All rights reserved.

Item Type: Paper
Subjects: bioinformatics > computational biology
physics > fluid dynamics
Investigative techniques and equipment > magnetic resonance imaging
physics > biophysics > pore dynamics
CSHL Authors:
Communities: CSHL labs > Mitra lab
Depositing User: CSHL Librarian
Date: 1995
Date Deposited: 04 Apr 2012 19:56
Last Modified: 10 Feb 2017 20:20
URI: https://repository.cshl.edu/id/eprint/25844

Actions (login required)

Administrator's edit/view item Administrator's edit/view item
CSHL HomeAbout CSHLResearchEducationNews & FeaturesCampus & Public EventsCareersGiving